West Virginia, 2019

Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019

February 20 to 23, 2019 · NWS RNK · 6 events in 2 counties and zones

5 to 3 inches. 50 up to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

From February 20th to 24th, multiple rounds of precipitation passed across southeast West Virginia resulting in liquid accumulations ranging from around 1.5 to 3 inches. The storm started out on the 20th as a combination of snow, sleet and freezing rain across the mountains with liquid equivalents of 0.50 up to 2 inches. The next storm arrived early late on February 21st, with warmer air arriving with the system allowing the precipitation to fall mainly as rain, which helped to quickly melt the frozen precipitation which fell during the 24-36 hours prior. With soils already saturated from previous precipitation, runoff from this storm caused mainly minor stream flooding and at least one significant landslide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 19, 11:19 PM EST, 41 minutes earlier.

Area forecast discussion, Feb 19, 11:19 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1119 PM EST Tue Feb 19 2019

.SYNOPSIS...
Low pressure along the Gulf Coast States tonight will track
northeast across the Carolinas by Thursday morning. Moisture
associated with this system will bring a swath of significant
wintry weather to the area tonight into Wednesday evening. Our
weather pattern will remain on the wet side for the remainder of
the week into the weekend as a series of fronts and low
pressure systems track through the region.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 825 PM EST Tuesday...

Radar showing precipitation slowly making its way northeast into
the area this evening but hampered so far by dry air aloft which
remains in the 85h-7h layer per evening RNK raob. Latest short
term models show this finally being overcome across western/southwestern
Virginia by midnight and over points to the northeast shortly
thereafter. However models disagree a bit on just how long the
ptype will remain snow given a slower to evolve event this
evening. Latest HRRR suggests that much of the column will become
isothermal espcly along the I-81 corridor as lift increases and
is able to overcome the warm nose that looks to actually be
above the 85h layer overnight. This scenario with a higher level
warm nose in the past has supported snow longer then more sleet
per a deeper lower layer below freezing after the initial
snowfall. Moisture layer finally looks to shallow out allowing
precip to become more liquid per loss of crystals late tonight
or early Wednesday as the axis of forcing lifts north. This in
conjunction with the HRRR showing more banding after midnight as
the warm front aloft edges north supports bumping up totals a
bit in a strip from BCB to ROA to LYH and points northeast where
deeper colder air will reside longer. Otherwise only some minor
tweaks to slow down pops a bit with all of the area bumping to
categorical pops overnight. Small changes to bump up lows a
degree or two in spots but overall upper 20s/lower 30s.

Previous discussion as of 240 PM EST Tuesday...

Regional/national radar shows band of precipitation extending from
south of I-40 in wester/central NC west across the TN Valley into
Arkansas. This area of precip is making inroads toward the NC
mountains/foothills. However, ground truth reveals most of the
precip is evaporating in NC or barely reaching the ground. As is the
case with dry airmass and increasing moisture transport will be a
battle into seeing precip reach the ground but mountains/higher
ridges will see snow/rain by dusk in NC then moving northward
through the evening as isentropic lift maximizes.

Best frontogenetical forcing/lift along band will reach our southern
CWA this evening and exits to the north overnight. Think along this
axis will be when precip falls the heaviest, and could see some
mesoscale banding of sleet/snow which may bring a quick 1 to 2
inches before precip starts to swing toward freezing rain. This is
more likely in the foothills/mountains.

At the moment our current headlines look good. May see less wintry
precip in the Mountain Empire given decent inverted trough with 8h
temps around +2 to +3 and as wedge strengthens this evening,
southeast flow in the low level increases which will create a
downslope warming effect toward far SW VA. So places like
Saltville/Richlands/Chilhowie may see barely a dusting if any with
snow/sleet with more potential for trace to light icing.

Meanwhile still looks like a solid 1 to 2 tenths of ice over most of
the forecast area with potential for a third of an inch of ice
across the Greenbrier Valley into the Alleghanys. This area is also
the last to switch from snow/sleet to freezing rain late tonight
into early Wed, so snow/sleet amounts will total 3 to 6 inches here.
Further south most will see less than 2 inches of snow/sleet, with
little to none south of the Roanoke River in the piedmont south to
NC.

As we head through the day Wednesday models continue showing warm
nose increasing and eventually the low levels warm enough to change
freezing rain to rain from southwest to northeast, but will still
see sub-freezing temps in the wedge keep freezing rain past dusk
from the Roanoke/Floyd line northward into the Shenandoah Valley to
Lynchburg/Buckingham and Greenbrier.

As far as heavy rain threat, will see greatest rainfall west of our
area, so at this time flooding threat is low.

Models do show a lull in the precip fields behind the best
banding/isentropic lift pushing in from south to north Wednesday, so
may see transition to freezing drizzle/drizzle.

Temps tonight to drop into the upper 20s to lower 30s, then hold
steady or slowly rise in the wedge Wednesday to the lower to mid 30s
while the far southwest VA area warms to the mid 40s with break in
the precip.

Southeast winds will still be gusty across far southern WV into the
Mountain Empire around 35 mph, so this will still be mentioned in
the winter weather headlines.

Confidence is high for winter weather impacts, but lower on
snow/sleet amounts, and medium to high for ice amounts.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 230 PM EST Tuesday...

Winter storm warnings and advisories continue into Wednesday night.

A cold front approaches the region Wednesday evening, ushering in
relatively warmer air and converting any frozen precipitation over
to a cold rain. Unfortunately, the front will slowly move across the
area, depositing another quarter inch or so of rain to an already
water-logged ground. This round of rain may push creeks and streams
above bankfull if they are not already there. The front is expected
to move east of the mountains Thursday morning, then south into
North Carolina by noon. Creek and stream levels will begin to recede
Thursday, but river flooding will remain a concern into the day
Friday, especially along the Roanoke and Dan Rivers.

Temperatures Wednesday night are expected to warm from the lower 30s
to near 40F Thursday morning. Cold air lags well behind the front
Thursday which will help allow temperatures to warm into 50s across
the region.

High pressure will build in Thursday night as the front slides
farther south into the Carolinas. However, dry weather will be brief
as a disturbance over the southern Mississippi Valley throws
moisture over another high pressure surface wedge. Isentropic lift
increases over the area Friday and Friday night producing around a
quarter to half of an inch of liquid precipitation. At this time,
sounding profiles support an all rain event. If models trend colder,
the Greenbrier Valley to the southern Shenandoah Valley could see a
light winter mix as temperatures wet-bulb down below freezing
through the event.

Temperatures Thursday night will drop into the 30s north of the
VA/NC state line, south around 40F. High temperatures Friday will
only warm into the 40s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 300 PM EST Tuesday...

An upper level trough will swing out of the Rockies and over the
central Plains on Saturday. A surface low will move quickly into the
Ohio Valley by Saturday evening. Pressure falls over the Ohio Valley
will mark the beginning of end for this weekend's wedge. Until the
wedge and moisture are pushed out of the region by a cold front
Sunday morning, rain will continue to fall over the area Friday
night into Saturday night. Storm total rainfall could be on the
order of 1 to 2 inches for this weekend's event. With very little
drying between Wednesday's and this weekend's event, flooding of
creeks, streams and rivers are again possible. We will know more
once we get this first system out of the way.

Cold high pressure will allow the area to dry out Sunday through
Tuesday. Our next chance for precipitation is expected next Tuesday
night into Wednesday.

Temperatures are expected to be cooler than normal Friday night and
Saturday, then near normal for the first part of next week.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
As of 1115 PM EST Tuesday...

Deteriorating flying conditions can be expected overnight as a
swath of snow followed by a wintry mix overspreads the region
through early Wednesday. Will see some rain mix in at KDAN to
start before mixing over after midnight. Elsewhere should see
mainly snow through about 08z/3AM along the KBLF-KROA-KBCB
before mixing with sleet or freezing rain into early Wednesday
morning. Expecting cigs and vsbys to lower into IFR range
overnight, and then linger in LIFR to low end MVFR range, but
confidence is higher on sub 1K feet cigs.

There may be some weakening of the precip after 12z/7AM
Wednesday, but still enough low level moisture to keep freezing
rain/freezing drizzle around, except changing to rain
along/west of a KBKW-KBLF-KMKJ line by afternoon.

Guidance has the winds picking up from the southeast in the
mountains as a strong low level jet moves into the area after
00Z/7PM. Winds at KBLF may gusts as high as 35 knots overnight.

Confidence in the aviation forecast is above average.

Extended Aviation Discussion...

Wintry precipitation will gradually transition to all rain from
south to north by early Wednesday evening as warmer air
arrives. Expect widespread sub-VFR conditions through much of
the day.

A frontal boundary will meander around the region into the start
of the weekend, along with several areas of low pressure moving
along this boundary. This will keep the potential for
rain and sub-VFR conditions across the area through Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 8 PM EST Wednesday for VAZ014-017-
     018-022-032-033.
     Winter Storm Warning until midnight EST Wednesday night for
     VAZ019-020-023-024-034-035-045>047.
     Winter Storm Warning until 4 PM EST Wednesday for VAZ010>013-
     015-016.
     Winter Weather Advisory until noon EST Wednesday for VAZ007-
     009.
     Winter Weather Advisory until 6 PM EST Wednesday for VAZ043-
     044-058-059.
NC...Winter Storm Warning until 4 PM EST Wednesday for NCZ001>003-
     018-019.
     Winter Weather Advisory until 6 PM EST Wednesday for
     NCZ004>006-020.
WV...Winter Storm Warning until 8 PM EST Wednesday for WVZ044.
     Winter Storm Warning until midnight EST Wednesday night for
     WVZ507-508.
     Winter Storm Warning until 4 PM EST Wednesday for WVZ042-043.

&&

SYNOPSIS...DS/KK/WP
NEAR TERM...JH/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/WP
Hazardous weather outlook, Feb 19, 3:37 PM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
337 PM EST Tue Feb 19 2019

NCZ001>003-018-019-VAZ010>013-015-016-WVZ042-043-202045-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Bland-Giles-Wythe-Pulaski-
Grayson-Carroll-Mercer-Summers-
337 PM EST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-034-035-045>047-WVZ507-508-202045-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
337 PM EST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST WEDNESDAY
NIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ014-017-018-022-032-033-WVZ044-202045-
Montgomery-Floyd-Craig-Roanoke-Patrick-Franklin-Monroe-
337 PM EST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-202045-
Tazewell-Smyth-
337 PM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043-044-058-059-202045-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
Charlotte-
337 PM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 19, 10:06 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 PM EST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     SNOW             3 W BLOWING ROCK        36.12N 81.72W
02/19/2019  M1.0 INCH        WATAUGA            NC   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Mercer

When
February 20, 12:00 AM EST to February 21, 12:00 AM EST
Where
Mercer County, 42.76 mi SW of Alderson
Reported by
ASOS
Coordinates
37.296, -81.206

The official climate site at Bluefield (BLF) measured 1.11 inches February 20th (24 hours ending at midnight on the 21st), which was a record for the date. The old record was 0.89 inches in 1922. Climate records for Bluefield date back to 1909.

Flood, Mercer

When
February 20, 9:00 PM EST to February 23, 6:00 PM EST
Where
Mercer County, 0.35 mi NE of Ada to 0.68 mi W of Blake
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
37.284, -81.166

Emergency officials reported the evacuation of 11 families from the low-lying areas near Ada. The East River at Willowton gage (ERVW2) crested twice in two days above the Action Stage of 8 feet, reaching 8.94 feet on the 21st and 8.37 feet on the 23rd. Rainfall at the gage was over 2.25 inches in that period.

Heavy Rain, Mercer

When
February 22, 7:00 AM EST to February 23, 7:00 AM EST
Where
Mercer County, 33.63 mi SW of Alderson
Reported by
COOP Observer
Coordinates
37.384, -81.082

The COOP station at Princeton (PRIW2) measured 1.12 inches for the 24-hour period ending at 700 AM local time on February 23rd, which is the highest ever for the date. The old record was 0.85 inches in 1987. Nearly complete precipitation data for this station exists from 1901-1914 and from 1941 up until the present.

Heavy Rain, Mercer

When
February 23, 3:00 PM EST to 3:30 PM EST
Where
Mercer County, 0.17 mi SSW of Stengle
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.328, -80.982

Several news sources reported a large landslide along Route 112 near Oakvale. Photos from the scene showed a home had been moved downhill and the road was blocked by a large mass of debris. The area had received several days of rainfall ranging from 1 to 2.5 inches which was preceded by snow and mixed precipitation.

Flood, Mercer

When
February 23, 5:04 PM EST to 11:04 PM EST
Where
Mercer County, 0.32 mi NW of Montcalm to 0.41 mi NNE of Montcalm
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.353, -81.254

Several roads along the Bluestone River in Montcalm were flooded with high water signs placed in several locations. The Bluestone River gage at Spanishburg (SPNW2) crested at 13.10 feet, slightly above the Minor Flood Stage of 12 feet. Well downstream at Pipestem (PIPW2) the Bluestone crested at 11.84 feet early on the 24th, above the Minor flood stage of 10 feet.

Flood, Monroe

When
February 23, 5:25 PM EST to 11:25 PM EST
Where
Monroe County, 1.11 mi NE of Greenville to 1.1 mi SSE of Sarton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.560, -80.664

A water rescue was reported of two occupants stranded in a car in rising waters on Laurel Creek Road. The victims were transported to the hospital with no further updates.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810160, 810165, 809212, 809214, 809210, 809211.